Hail, Wood
- When
- July 8, 3:00 PM CST
- Where
- Wood County, 2.71 mi NE of Yantis
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 32.960, -95.540
storms developed on the eastern edge of an upper level ridge of high pressure centered over extreme west Texas and southern New Mexico. These storms developed in what is commonly known as the ring of fire and moved due south across east Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
On the afternoon of July 8th...storms developed on the eastern edge of an upper level ridge of high pressure centered over extreme west Texas and southern New Mexico. These storms developed in what is commonly known as the ring of fire and moved due south across east Texas. Small coin size hail up to nickels were commonly reported with the stronger thunderstorms across eastern Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 8, 9:35 AM CST, 5 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 1035 AM CDT WED JUL 8 2009 .DISCUSSION... THE MAIN CONCERN FOR THIS MORNINGS UPDATE IS THE BAND OF THUNDERSTORMS MOVING SOUTHWARD ACROSS EASTERN OKLAHOMA. MODEL DATA IS LEANING TOWARD THIS ACTIVITY WEAKENING AND FADING THROUGH THE REMAINDER OF THE MORNING...HOWEVER NEW CELLS CONTINUE TO DEVELOP FURTHER SOUTHWARD EVEN AS THIS DISCUSSION IS WRITTEN. HAVE ADDED RAIN CHANCES IN THE FORECAST FOR NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA FOR THIS AFTERNOON. IF THIS CONVECTION DOES CONTINUE INTO THE AFTERNOON... ATMOSPHERIC CONDITIONS ARE SOMEWHAT FAVORABLE FOR A FEW STORMS TO BECOME SEVERE...WITH BOTH HAIL AND GUSTY DOWNDRAFTS. HOWEVER...FEEL THIS IS AN OUTSIDE CHANCE. AT ANY RATE...CIRRUS BLOWOFF FROM THESE APPROACHING STORMS WILL HELP KEEP TEMPERATURES DOWN A FEW DEGREES NORTH OF THE INTERSTATE 30 CORRIDOR. THEREFORE HAVE LOWERED AFTERNOON HIGHS IN THIS AREA. /18/ && .AVIATION... VFR FLIGHT CONDITIONS EXPECTED FOR MOST OF THE FOUR STATE AREA...ALTHOUGH KEEPING AN EYE ON INCREASING CONVECTION TO THE NORTHWEST OVER OK. SURFACE WINDS ARE LIGHT AND VARIABLE ACROSS NORTH LOUISIANA AND SOUTH CENTRAL ARKANSAS ON THE NORTH SIDE OF AN OLD STATIONARY FRONTAL BOUNDARY THAT WILL LIKELY WASH OUT TODAY. OVER TEXAS SFC WINDS ARE SOUTH TO SOUTHEAST WINDS 5 TO 10 KTS. WINDS ABOVE 5KFT ARE INCREASINGLY NORTH WHICH WILL TRANSPORT TSTMS INTO THE WESTERN HALF OF THE CWA. NEW CONVECTION WILL FEED INTO THE LOW LEVEL MOIST SOUTHERLY FLOW OVER TEXAS IF ANYWHERE. TEMPO GROUPS FOR TXK/TYR/GGG AND PERHAPS SHV AND LFK IN THE 18Z CYCLE DURING THE AFTERNOON TODAY. /24/ && .PRELIMINARY POINT TEMPS/POPS... SHV 94 73 96 74 98 / 20 10 0 0 0 MLU 94 69 96 71 97 / 10 0 0 0 0 DEQ 92 68 95 72 98 / 20 0 10 10 10 TXK 93 70 96 74 98 / 10 0 0 0 0 ELD 94 66 96 70 98 / 10 0 0 0 0 TYR 94 75 97 76 98 / 20 10 0 0 0 GGG 94 74 96 74 98 / 20 10 0 0 0 LFK 96 74 98 74 98 / 20 20 10 10 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 18/24
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1204 PM CDT WED JUL 8 2009 ARZ050-051-059>061-070>073-LAZ001>006-012>014-TXZ097-112-126-138- 091715- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-BIENVILLE-JACKSON-OUACHITA-BOWIE-CASS-MARION-HARRISON- 1204 PM CDT WED JUL 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LAZ010-011-017>022-OKZ077-TXZ096-108>111-124-125-136-137-149>153- 165>167-091715- DE SOTO-RED RIVER-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL- LA SALLE-MCCURTAIN-FRANKLIN-TITUS-CAMP-MORRIS-WOOD-UPSHUR-SMITH- GREGG-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1204 PM CDT WED JUL 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY ACROSS PORTIONS OF EAST CENTRAL TEXAS AND CENTRAL LOUISIANA...AS A STATIONARY FRONT CONTINUES TO HOLD FROM NEAR THE INTERSTATE 30 CORRIDOR OF NORTHEAST TEXAS...INTO THE SOUTHERN SECTIONS OF NORTHCENTRAL LOUISIANA. WHILE NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED...SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL... FREQUENT LIGHTNING...SMALL HAIL...AND WIND GUSTS TO 45 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...SHOULD NOT BE NEEDED TODAY OR TONIGHT. 18
The Shreveport radar (KSHV), 169 km away, was scanning. The volume nearest the first event began at 21:00 UTC.
4 hail. Local standard time, as filed.
Hail fell along Hwy. 271 northwest of town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187990, 187995, 187992, 187994.